Alert archive / Kansas / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 282, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 1, 2001, 6:07 PM CDT for Thomas County, Kansas. It was in force for 53 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 1, 2001, 6:07 PM CDT (23:07 UTC)
- Expired
- Sep 1, 2001, 7:00 PM CDT
- In force
- 53 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Thomas County, KS
The radar
The Goodland radar (KGLD), 56 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 6:15 PM CDT | Hail 1 | Colby, KS | Quarter sized hail completely covered the ground. |
| Sep 1, 6:18 PM CDT | Hail 0.88 | Levant, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.1 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2310 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
434 WUUS53 KGLD 012307 SVRGLD KSC193-020000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 607 PM CDT SAT SEP 1 2001 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... THOMAS COUNTY IN NORTHWEST KANSAS * UNTIL 700 PM CDT * AT 607 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTH OF LEVANT...OR ABOUT 19 MILES SOUTHWEST OF COLBY...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BREWSTER AT 625 PM CDT MINGO...COLBY AT 700 PM CDT OTHER LOCATIONS IN THIS WARNING INCLUDE...REXFORD...MENLO...HALFORD AND GEM. HAIL UP TO GOLFBALL SIZE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. $$ LAT...LON 3913 10139 3912 10072 3956 10072 3957 10139 ENTWISTLE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 3:25 PM CDT, 2 hours 42 minutes earlier.
Area forecast discussion, Sep 1, 3:25 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 225 PM MDT SAT SEP 1 2001 FORECAST CHALLENGE WILL BE THE EXTENT OF TSRA COVERAGE TONITE AND HIGH TMPS NEXT COUPLE OF DAYS. ATTM SATL WAS INDICATING SOME MID LEVEL CLOUDINESS WITH TCU FORMING ACROSS NEARLY ALQDS. MODEL ANALYSIS THIS MORNING INDICATED A BETTER NGM WITH MID LVL TMPS AND A BETTER ETA WITH HGHTS THEREFORE I WILL BLEND THE TWO. A DRY LINE WILL DEVELOP OVER THE WESTERN FA LATE THIS AFTN WITH A 5H/VORT MAX MOVING INTO THE FA THIS EVENING. ACCOMPANYING IT WILL BE AN INCREASE IN MID LVL MOISTURE MAINLY ALONG AND AHEAD OF THE DRY LINE AND CONVECTIVE ACTIVITY SHUD BE ON THE INCREASE. THE MAX MOVES SLOWLY ACROSS KANSAS TONITE. ON SUNDAY ANOTHER BUT WEAKER S/W DRIFTS INTO THE TRI STATE AREA. MOISTURE THIS TIME WAS LESS AND PCPN CHANCES MAY BE LIMITED TO JUST A FEW TSRA. STRONG 5H/HI OVER THE DESERT SOUTHWEST WILL BUILD INTO THE CWA BY MONDAY. SOME MID LVL MOISTURE TRIES TO SNEAK UP AND INTO THE S FA BUT I BELIEVE THE HI WILL KEEP TSRA TO A MINIMUM. BY TUESDAY PART OF THE HIGH BREAKS AND MOVES INTO THE NORTHERN PLAINS WITH SOME MOISTURE INVADING THE CWA FROM THE SOUTH. CLOUDINESS WILL LINGER INTO THE WEDNESDAY WITH A COOL FRONT SURGING FROM THE UPPER PLAINS SOUTH AND INTO THE FA LATE WED NITE AND THURS WITH TSRA CHANCES IMPROVING. BY FRIDAY COOLR AFTN TMPS EXPECTED WHILE HIGH PRESSURE WILL BUILDS ONCE AGAIN OVER THE SW US. INTO THE WEEKEND HIGH PRESSURE WILL PUSH ITSELF INTO THE WESTERN FA AND BEGIN TO INFLUENCE THE TRI STATES AREAS WEATHER COME SATURDAY. .GLD...NONE. VP
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 6:58 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.